Menu

Definition

Acute interstitial nephritis (AIN) is a problem with your kidneys. The kidneys are unable to filter wastes from your blood effectively.

Anatomy of the Kidney
Glomerulonephritis

Copyright © Nucleus Medical Media, Inc.

Causes

AIN has several causes:

Risk Factors

AIN is more common in older adults. Your chances are also higher if you:

  • Take certain medicines
  • Have an infection

Symptoms

AIN may cause:

  • Lower amounts of urine than normal
  • A general feeling of illness—malaise
  • Lack of hunger
  • Nausea and vomiting
  • Pain in your side
  • Joint aches
  • Low fever
  • Rash
  • Blood in your urine (rare)

Diagnosis

The doctor will ask about your symptoms and health history. A physical exam and urine tests may point to AIN. You may also have:

  • Blood tests—to count blood cells and look for certain proteins that show how the kidneys are working
  • Kidney biopsy —confirms diagnosis, but not always needed
  • Ultrasound

Treatment

AIN care depends on the cause. For example, if medicine you take is harming your kidneys, your doctor will make changes. Care also helps other symptoms such as a rash or fever. AIN care may also involve:

  • Antibiotics for bacterial infection
  • Corticosteroids to reduce inflammation
  • Dialysis —a machine works for your kidneys by filtering your blood

Prevention

To help lower your chances of AIN, don’t take medicines you know cause kidney problems. Your doctor will find other medicines to help you.

RESOURCES:

National Institute of Diabetes and Digestive and Kidney Diseases
https://www.niddk.nih.gov

National Kidney Foundation
https://www.kidney.org

CANADIAN RESOURCES:

Health Canada
https://www.canada.ca

The Kidney Foundation of Canada
https://www.kidney.ca

REFERENCES:

Acute interstitial nephritis. EBSCO DynaMed website. Available at:http://www.dynamed.com/topics/dmp~AN~T115064/Acute-interstitial-nephritis. Updated December 9, 2014. Accessed May 30, 2018.

Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis. Am Fam Physician. 2003;67(12):2527-2534.

Plakoglannis R, Nogid A. Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: Case series and review of the literature. Pharmacotherapy. 2007:27(10):1456-1461.

Sierra F, Suzrez M, Rey M, Vela MF. Systematic review: Proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmaco Ther. 2007:26:545-553.

Tubulointerstitial nephritis. Merck Manual Professional Version website. Available at: https://www.merckmanuals.com/professional/genitourinary-disorders/tubulointerstitial-diseases/tubulointerstitial-nephritis. Updated July 2017. Accessed May 30, 2018.

Last reviewed May 2018 by EBSCO Medical Review Board Adrienne Carmack, MD  Last Updated: 5/30/2018